Mathematical Programming Computation, Volume 10, Issue 4, December 2018

Cubic regularization in symmetric rank-1 quasi-Newton methods

Hande Y. Benson, David F. Shanno

Quasi-Newton methods based on the symmetric rank-one (SR1) update have been known to be fast and provide better approximations of the true Hessian than popular rank-two approaches, but these properties are guaranteed under certain conditions which frequently do not hold. Additionally, SR1 is plagued by the lack of guarantee of positive definiteness for the Hessian estimate. In this paper, we propose cubic regularization as a remedy to relax the conditions on the proofs of convergence for both speed and accuracy and to provide a positive definite approximation at each step. We show that the n-step convergence property for strictly convex quadratic programs is retained by the proposed approach. Extensive numerical results on unconstrained problems from the CUTEr test set are provided to demonstrate the computational efficiency and robustness of the approach.

Full Text: PDF

Imprint and privacy statement

For the imprint and privacy statement we refer to the Imprint of ZIB.
© 2008-2023 by Zuse Institute Berlin (ZIB).